Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 3, 2023, 9:29 AM CST for Fayette County, Lamar County, Marion County, Alabama. It was in force for 76 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2023, 9:29 AM CST (15:29 UTC)
- Expired
- Mar 3, 2023, 10:45 AM CST
- In force
- 76 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 10:11 AM CST | TSTM WND DMG | 1 Wnw Weston, AL | REPORTS COMING IN OF TREES DOWN ALL ALONG THE LINE OF STORMS IN MARION COUNTY WEST OF HAMILTON. |
| Mar 3, 10:14 AM CST | TSTM WND DMG | Sulligent, AL | TREES AND POWER LINES DOWN THROUGHOUT SULLIGENT, ALSO ON HIGHWAY 278. |
| Mar 3, 10:30 AM CST | TSTM WND DMG | Guin, AL | MULTIPLE DOWNED TREES REPORTED ALONG US43 IN GUIN. |
| Mar 3, 10:40 AM CST | TSTM WND DMG | 1 Ese Tucker, AL | A FEW TREES WERE BLOWN DOWN ON CR 391. |
| Mar 3, 10:40 AM CST | NON-TSTM WND GST 55 | 1 Nne Winfield, AL | MESONET STATION 0531W WINFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 6:24 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 717 m²/s²
- 0-3 km storm-relative helicity
- 862 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WUUS54 KBMX 031529
SVRBMX
ALC057-075-093-031645-
/O.NEW.KBMX.SV.W.0039.230303T1529Z-230303T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
929 AM CST Fri Mar 3 2023
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Marion County in northwestern Alabama...
Western Fayette County in west central Alabama...
Lamar County in west central Alabama...
* Until 1045 AM CST.
* At 928 AM CST, severe thunderstorms were located along a line
extending from near Tishomingo to near Tibbee, moving northeast at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Winfield, Fayette, Vernon, Sulligent, Millport, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Detroit, Belk,
Beaverton, Gu-
Win, Bluff, Blooming Grove, Brinn, Lake Buttahatchee and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CST for northwestern
and west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 8818 3431 8764 3388 8764 3352 8784
3353 8827
TIME...MOT...LOC 1528Z 247DEG 46KT 3457 8826 3351 8860
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
86/Martin5 follow-up statements
276
WWUS54 KBMX 031545
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
945 AM CST Fri Mar 3 2023
ALC057-075-093-031645-
/O.CON.KBMX.SV.W.0039.000000T0000Z-230303T1645Z/
Marion AL-Fayette AL-Lamar AL-
945 AM CST Fri Mar 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST
FOR MARION...WESTERN FAYETTE AND LAMAR COUNTIES...
At 944 AM CST, severe thunderstorms were located along a line
extending from 8 miles east of Tishomingo State Park to near Columbus
AFB, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Winfield, Fayette, Vernon, Sulligent, Millport, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Detroit, Belk, Beaverton,
Gu-Win, Bluff, Blooming Grove, Brinn, Lake Buttahatchee and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CST for northwestern
and west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 8818 3431 8764 3388 8764 3352 8784
3353 8827
TIME...MOT...LOC 1544Z 247DEG 46KT 3465 8804 3359 8838
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
86/Martin473
WWUS54 KBMX 031605
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1005 AM CST Fri Mar 3 2023
ALC057-075-093-031645-
/O.CON.KBMX.SV.W.0039.000000T0000Z-230303T1645Z/
Marion AL-Fayette AL-Lamar AL-
1005 AM CST Fri Mar 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST
FOR MARION...WESTERN FAYETTE AND LAMAR COUNTIES...
At 1005 AM CST, severe thunderstorms were located along a line
extending from near Tuscumbia to near Caledonia, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Winfield, Fayette, Vernon, Sulligent, Millport, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Detroit, Belk, Beaverton,
Gu-Win, Bluff, Blooming Grove, Brinn, Lake Buttahatchee and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CST for northwestern
and west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 8818 3431 8764 3388 8764 3352 8784
3353 8827
TIME...MOT...LOC 1605Z 268DEG 39KT 3473 8777 3368 8824
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
86/Martin776
WWUS54 KBMX 031618
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1018 AM CST Fri Mar 3 2023
ALC057-075-093-031645-
/O.CON.KBMX.SV.W.0039.000000T0000Z-230303T1645Z/
Marion AL-Fayette AL-Lamar AL-
1018 AM CST Fri Mar 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST
FOR MARION...WESTERN FAYETTE AND LAMAR COUNTIES...
At 1018 AM CST, severe thunderstorms were located along a line
extending from near Muscle Shoals to near Millport, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Winfield, Fayette, Vernon, Sulligent, Millport, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Belk, Beaverton, Gu-
Win, Weston, Bluff, Ashcraft Corner, Blooming Grove, Lamar County
Airport and Brinn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CST for northwestern
and west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 8764 3388 8764 3352 8784 3353 8827
3432 8799
TIME...MOT...LOC 1618Z 283DEG 40KT 3479 8760 3355 8814
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
86/Martin711
WWUS54 KBMX 031632
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1032 AM CST Fri Mar 3 2023
ALC057-075-093-031645-
/O.CON.KBMX.SV.W.0039.000000T0000Z-230303T1645Z/
Marion AL-Fayette AL-Lamar AL-
1032 AM CST Fri Mar 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST
FOR EASTERN MARION...WESTERN FAYETTE AND SOUTHEASTERN LAMAR
COUNTIES...
At 1032 AM CST, severe thunderstorms were located along a line
extending from 6 miles southeast of Killen to near Belk, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winfield, Fayette, Millport, Guin, Brilliant, Glen Allen, Kennedy,
Belk, Gu-
Win, Bluff, Ashcraft Corner, Blooming Grove, Brinn, Lake
Buttahatchee, Crossville, Bear Creek, Twin, Tucker, Cody and Wayside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CST for northwestern
and west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 8764 3388 8764 3352 8784 3353 8816
3430 8779
TIME...MOT...LOC 1632Z 244DEG 37KT 3482 8743 3363 8798
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
86/Martin167
WWUS54 KBMX 031645
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1045 AM CST Fri Mar 3 2023
ALC057-075-093-031655-
/O.EXP.KBMX.SV.W.0039.000000T0000Z-230303T1645Z/
Marion AL-Fayette AL-Lamar AL-
1045 AM CST Fri Mar 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION...WESTERN
FAYETTE AND SOUTHEASTERN LAMAR COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 100 PM CST for northwestern
and west central Alabama. A Tornado Watch also remains in effect
until 400 PM CST for west central Alabama.
LAT...LON 3431 8764 3388 8764 3352 8784 3353 8816
3430 8779
TIME...MOT...LOC 1645Z 247DEG 46KT 3488 8724 3370 8780
$$
86/MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 9:17 AM CST, 12 minutes earlier.
Area forecast discussion, Mar 3, 9:17 AM CST, 12 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 917 AM CST Fri Mar 3 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR THE ONGOING SEVERE WEATHER THREAT... Issued at 917 AM CST FRI MAR 3 2023 Mesoscale update. The atmospheric conditions will be quite unusual today as a powerful shortwave moves from the Lower Mississippi Valley to the Ohio Valley. Extremely strong wind fields will accompany this system throughout the column as a surface low deepens to around 978 mb near Paducah at noon today. The warmth and quality of moisture already in place across Alabama would normally point to a tornado outbreak. However, there is one significantly negative ingredient today which makes this setup so unique, warm advection at 600 mb. It is not often that high severe weather parameters are wasted in Alabama, especially in the presence of height and pressure falls. However, it appears that nearly all pre-frontal development will be restricted by this warm layer. Healthy updrafts should be confined along the cold front where a QLCS is currently being observed in eastern Mississippi. The QLCS is quickly approaching the AL/MS state line and will cross into our northwestern counties by 10 AM. As this moves across our forecast area, the main impacts should be across our northern two rows of counties, closer in proximity to the upper-level support and slightly cooler mid-level temperatures. With strong wind fields in place, these storms may be rather efficient at producing wind gusts of 60-70 mph. A couple of line-embedded tornadoes are also possible. Farther south, the mid-level warm layer will become increasingly prohibitive to updraft development, so much so, that dewpoints of 70F will not be sufficient for deep convection. 87/Grantham && .SHORT TERM... (Today through Saturday) Issued at 219 AM CST FRI MAR 3 2023 A strong shortwave is pivoting across southern Texas this morning, taking on a negative tilt as it heads toward the Lower Mississippi River Valley, and then the Ohio River Valley this afternoon. At the surface, a low is centered over southern AR, with a warm front stretching northeastward through TN and a cold front southward to Houston. A secondary warm front, likely an old convective boundary from Thursday, stretches across Central MS to near Livingston to Troy to Albany, GA. South of this front, dewpoints are in the mid to upper 60s, with winds from the south, gusting to 20-30kts along the coast. Although winds are becoming breezy across much of central Alabama /gusts to 15-18kts at time of this writing/, winds maintain an easterly component and dewpoints are in the low 60s. Through sunrise, in response to the approaching shortwave and increasing mid and upper level jets, the surface low to our west will deepen as it moves into northwestern TN. Locally, low level winds will increase and become southerly across the entire area. This will wash out the more southern warm front and higher dewpoints begin to advect into the area. Expect isolated to scattered showers to continue with persistent warm, moist lift over the area. We look back to the west, where a line of thunderstorms is crossing the MS River. Hi-res models show this activity lifting to the northeast over the next few hours, and a secondary line of storms developing within a few hours, oriented north to south across MS, approaching Central Alabama by mid morning. Will be assessing the need to adjust timing on our threat graphic to show a slower arrival time for west Central Alabama, and a slower exit time in the east this afternoon. Instability/CAPE and wind shear parameters are all supportive of strong to severe storms and tornadoes. The limiting factors will be the presence and strength of a warm nose around 700mb, and how quickly low level warming can erode that cap. Low level warming will be impacted by persistent cloud cover and spotty showers that are expected to continue through the morning. The surface low will continue to rapidly strengthen to our north, which will promote strong winds across the area. Wind/shear values could be so strong as to prevent sustained updrafts for thunderstorms, limiting storm coverage and/or strength. If trends later this morning show sustained updrafts and erosion of the cap, adjustments to the threat area could be possible. Hope to have a better handle on how the airmass over Central Alabama is changing with the 12Z BMX sounding. The strengthening low to our north will also promote strong gradient winds, with gusts up to 50mph at the surface outside of any thunderstorm activity through this evening. Drier and cooler air filters into the area tonight, with lows in the 40s north to lower 50s southeast. Saturday, highs will be a more seasonable mid 60s to mid 70s, with sunny skies and light northerly winds. 14 && .LONG TERM... (Sunday through Thursday) Issued at 219 AM CST FRI MAR 3 2023 Sunday through Thursday. Mostly dry weather should persist through the first of next week as high pressure slides through the Eastern CONUS under generally zonal flow aloft. A surface low is expected to develop and lift into the Great Lakes region Monday afternoon/evening and will push a weakening cold front southward into the TN Valley by early Tuesday morning. This boundary should be enough to support some increased rain chances with a few thunderstorms. Guidance suggests that the forward progression of the frontal boundary will slow and may stall somewhere in the Deep South. Lasted model runs have it slowly pushing to our south before becoming more diffuse along the Gulf Coast. Either way, the zonal flow aloft is expected to persist through mid-week. Predictability becomes lower Wednesday into Thursday as at least a couple of weak perturbations slide through the quasi-zonal pattern. Each of the waves could lead to increase rain chances along the diffuse/stalled frontal boundary, but uncertainty is high on the timing of any waves and on where the boundary will be. For now, I've been more broad in the forecast, maintaining 40-50% chance for rain Wednesday night through Thursday. 25/Owen && .AVIATION... (12Z TAFS) Issued at 629 AM CST FRI MAR 3 2023 Gradient winds ahead of an approaching storm system will be rather strong today, initially from the southeast, becoming southerly by 15Z. Sustained winds will be 20-25kts, with gusts up to 45-50kts. Low cigs cover the area, with scattered light rain showers. Do not expect improvement in cigs through the day, with heights falling to IFR at times. Expect to see an increase in showers through the morning hours, ahead of a broken line of strong to severe thunderstorms that will arrive mid morning in the west. The line should quickly move through the area, exiting to the east by 22Z. Cigs improve this evening, behind the line of storms. Winds become southwesterly at 20-25kts with gusts up to 35kts. 14 && .FIRE WEATHER... Rain chances remain elevated, ahead of a line of strong to severe storms that will move across the area today. Cigs below 500ft are expected around sunrise this morning, remaining below 1800ft through this morning. 20 foot winds increase from the south to the southeast, becoming southwesterly then westerly through the afternoon, with speeds up to 25mph. Drier air arrives tonight and tomorrow, with afternoon relative humidity values falling into the 35 to 45 percent range. Drier conditions, with winds around 5 mph, continue through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 74 44 66 40 / 80 0 0 0 Anniston 73 47 68 43 / 80 0 0 0 Birmingham 73 46 67 45 / 80 0 0 0 Tuscaloosa 75 46 70 46 / 80 0 0 0 Calera 74 49 69 45 / 80 0 0 0 Auburn 77 51 71 47 / 70 0 0 0 Montgomery 79 50 72 47 / 70 0 0 0 Troy 80 51 75 49 / 50 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CST this evening for the following counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers- Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah- Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo- Marion-Montgomery-Perry-Pickens-Pike-Randolph-Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston. && SHORT TERM...14 LONG TERM....08 AVIATION...14
Hazardous weather outlook, Mar 3, 4:05 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 405 AM CST Fri Mar 3 2023 ALZ011>015-017>050-041315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 405 AM CST Fri Mar 3 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible across all of Central Alabama through this afternoon. Threats include tornadoes and damaging winds up to 80 mph. Non thunderstorm wind gusts up to 50 mph are possible through this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and Emergency Management may be needed on Friday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 10:11 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 64 min |
| Mar 3, 10:30 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 75 min |
| Mar 3, 10:51 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 57 min |
| Mar 3, 11:16 AM CST | Severe Thunderstorm Warning | BMX | Walker | 44 min |
| Mar 3, 11:31 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Blount, Hale, Jefferson, Tuscaloosa | 74 min |
| Mar 3, 12:05 PM CST | Severe Thunderstorm Warning | BMX | Etowah, St. Clair, Shelby | 74 min |
| Mar 3, 12:57 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.